RLS 41 years, weaning off Neupro, going through hell

Whether new to RLS/WED or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
TiredGrammy
Posts: 4
Joined: Sat Jan 27, 2018 3:04 am
Location: Near Chicago, Il

RLS 41 years, weaning off Neupro, going through hell

Postby TiredGrammy » Tue Jan 30, 2018 2:23 am

Hi - I just found this amazing site and wish I'd known about it for years. But...I do now. I've been to so many doctors, one excellent, some ok, some....not. I was at Johns Hopkins RLS center in November where a doctor said I am on too many meds. Can't argue with that - 7 does seem a bit extreme. He cut out Sinemet and Clonazepam immediately, said to taper off Mirapex (which went surprisingly well), and then taper from 6 mg Neupro, 1 mg every 3 days, until I finished. I can't get to the finished part. The taper to 5 went ok, 4 was less ok but still tolerable, 3 a bit scary, 2 was a nightmare. It wasn't twitching keeping me up all night, it was violent, seizure-like spasms. Nearly non-stop. With me sobbing, jogging, biking. All night. All the next day. Johns Hopkins doc says, "Yep. That's the way it is." Local doc says, "Take Alprazolam."

I am back at 3mg Neupro but need to get off. Anyone had any luck weaning off high dose of Neupro? Or experience with Alprazolam?
Thanks!

ViewsAskew
Moderator
Posts: 14997
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: RLS 41 years, weaning off Neupro, going through hell

Postby ViewsAskew » Tue Jan 30, 2018 4:15 am

I only have a moment - others will be by shortly, I am sure.

Those spasms are common when going through dopamine agonist withdrawal, sadly. Terrifying, aren't they????

The only way out is through. There are two ways through - just do it and with opioids. The docs at Johns Hopkins are less likely to use opioids than some other docs. We have members here who have done it - the worst is usually over in about 5-10 days. Still can be a problem, but not horrific as it was.

More from others before I get back, I imagine!
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

stjohnh
Posts: 401
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: RLS 41 years, weaning off Neupro, going through hell

Postby stjohnh » Tue Jan 30, 2018 2:04 pm

What Ann described is also my experience. Weaning off a dopamine agonist like Neupro is pure torture. I did it about 2 years ago, and I hope to never repeat that experience in my life. There is no easy way, indeed all options are terrible. Getting off it can be made a little easier by taking an opioid at the same time, some doctors don't want you to do that, others do. The alprazolam is likely to have no appreciable effect.

You are now on a fairly low dose. The only good news is that after a few days off the Neupro, it will get better. The first few days off Neupro will be pure hell. I'm so sorry.
Blessings,
Holland

stjohnh
Posts: 401
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: RLS 41 years, weaning off Neupro, going through hell

Postby stjohnh » Tue Jan 30, 2018 2:27 pm

Hmmm... in your other post in the augmentation section you mentioned you were on Norco, that is an opioid, and can make your withdrawal from the Neupro easier. Have you been taking it?
Blessings,
Holland

TiredGrammy
Posts: 4
Joined: Sat Jan 27, 2018 3:04 am
Location: Near Chicago, Il

Re: RLS 41 years, weaning off Neupro, going through hell

Postby TiredGrammy » Tue Jan 30, 2018 2:51 pm

Yes - I have been taking the Norco 10/325. Seems to have about the same effect as eating M&Ms. Last night I tried 2mg Neupro. About 1/2 hour after trying to go to sleep, the jerking started so I too 1 mg Alprazolam, fell asleep about 12. Slept until 8 or so. I just feel tired now....a bit like a hangover feeling.

stjohnh
Posts: 401
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: RLS 41 years, weaning off Neupro, going through hell

Postby stjohnh » Tue Jan 30, 2018 3:00 pm

TiredGrammy wrote:Yes - I have been taking the Norco 10/325. Seems to have about the same effect as eating M&Ms. Last night I tried 2mg Neupro. About 1/2 hour after trying to go to sleep, the jerking started so I too 1 mg Alprazolam, fell asleep about 12. Slept until 8 or so. I just feel tired now....a bit like a hangover feeling.


Well, I guess it's a small comfort to know that your withdrawal symptoms would likely be quite a bit worse if it were not for the Norco. I'm glad that the alprazolam seems to be helping as well, I didn't think it would.
Blessings,
Holland

badnights
Moderator
Posts: 4734
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: RLS 41 years, weaning off Neupro, going through hell

Postby badnights » Wed Jan 31, 2018 4:21 am

Be careful with the benzo - you don't want to take it without enough Norco in you that your symptoms are quelled somewhat. If your symptoms are active and you take the benzo, you may enter a walking nightmare, with your brain half-asleep but the rest of you insisting that you walk around. It can be dangerous too, walking into walls and such.

But by all means if you have enough Norco, use it judiciously to get through this. If one has no effect, don't waste any by taking just one. I went thru a similar thing with oxycodone - I had 5 mg pills, and one did absolutely nothing. If I took one, and waited to be sure it was during nothing before taking another, I wasted them both, but if I took both at once, I got a small bit of relief.

Based on my experience and what others have said here, you're probably better off to just bite the bullet and stop the Neupro. Clear your schedule; take a week off if you work. Expect 3 days of no sleep with intermittent torture; knowing it will end, you can grit your teeth and endure it. But only if you have no expectations of yourself for that time, other than just surviving. Just getting your body back to normal, just enduring. And it will end. Remember, the worst option is staying on it, because it only gets worse.

Another thing that can help you through is a plant (herb) called kratom that has opioid-like properties and is legal in many (most?) states and can be ordered online.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice


Return to “Just Joined?”

Who is online

Users browsing this forum: No registered users and 1 guest